Iteration theory, compactly divergent sequences and commuting holomorphic maps. (English) Zbl 0760.32014

The well-known Wolff-Denjoy theorem describes the behaviour of iterations of holomorphic automorphism of the unit disk of the complex plane. This theorem was generalized to holomorphic endomorphisms of hyperbolic Riemann surfaces by M. Heins and D. Sullivan (see an excellent exposition by J. Milnor, Dynamics in one complex variable: Introductory Lectures, SUNY Stony-Brook, Inst. Math. Sci., Preprint # 1990/5).
The author gives its generalizations to a large class of bounded domains in \(\mathbb{C}^ n\).
Let \(X\) and \(Y\) be two complex manifolds; denote by \(\text{Hol}(X,Y)\) the set of holomorphic maps from \(X\) into \(Y\), endowed with the compact-open topology. A sequence \(\{f_ \nu\}\subset\text{Hol}(X,Y)\) is compactly divergent if, for any pair of compact subsets \(H\subset X\) and \(K\subset Y\) we have \(f_ \nu(H)\cap K=\emptyset\) eventually. A family \({\mathcal F}\subset\text{Hol}(X,Y)\) is normal if every sequence \(\{f_ \nu\}\subset{\mathcal F}\) has a subsequence which is either converging in \(\text{Hol}(X,Y)\) or compactly divergent. A complex manifold \(X\) is taut if \(\text{Hol}(\Delta,X)\) is a normal family; here \(\Delta\) is the unit disk. Denote by \(\Gamma(f)\) the set of all limit points of iterations \(\{f^ k\}\), here \(f\in\text{Hol}(X,X)\).
Theorem 1. Let \(X\) be a taut manifold. If \(f\in\text{Hol}(X,X)\) is such that \(\{f^ k\}\) is not compactly divergent then \(\Gamma(f)\) is isomorphic to a compact abelian group of the form \(\mathbb{Z}_ q\times\mathbb{T}^ r\), where \(\mathbb{Z}_ q\) is the cyclic group of order \(q\), and \(\mathbb{T}^ r\) is the real torus of group of rank \(r\).
Theorem 2. Let \({\mathcal D}\Subset\mathbb{C}^ n\) be a strongly pseudoconvex domain, and \(f\in\text{Hol}({\mathcal D},{\mathcal D})\). If \(\{f^ k\}\) is compactly divergent then \(\{f^ k\}\) converges, uniformly on compact sets, to a point \(z_ 0\in\partial{\mathcal D}\).


32H50 Iteration of holomorphic maps, fixed points of holomorphic maps and related problems for several complex variables
32A30 Other generalizations of function theory of one complex variable
30D05 Functional equations in the complex plane, iteration and composition of analytic functions of one complex variable
Full Text: EuDML


[1] M. Abate, Horospheres and iterates of holomorphic maps, Math. Z.198 (1988), 225-238. Zbl0628.32035 · Zbl 0628.32035 · doi:10.1007/BF01163293
[2] M. Abate, Iterates and semigroups on taut manifolds, To appear in Atti delle Giornate di Geometria Analitica e Analisi Complessa, Rocca di Papa, 1988, EditEl, Rende, Cosenza, 1990.
[3] M. Abate, Common fixed points of commuting holomorphic maps, Math. Ann.283 (1989), 645-655. Zbl0646.32014 · Zbl 0646.32014 · doi:10.1007/BF01442858
[4] M. Abate, Iteration theory on weakly convex domains, To appear in Seminar in complex analysis and geometry, 1988, EditEl, Rende, Cosenza, 1990.
[5] M. Abate, Iteration theory of holomorphic maps on taut manifolds, Mediterranean Press, Rende, Cosenza, 1989. Zbl0747.32002 · Zbl 0747.32002
[6] M. Abate - J.-P. Vigué, Common fixed points in hyperbolic Riemann surfaces and convex domains, To appear in Proc. Amer. Math. Soc. (1989). Zbl0724.32012 · Zbl 0724.32012 · doi:10.2307/2048745
[7] T.J. Barth, Taut and tight complex manifolds, Proc. Amer. Math. Soc.24 (1970), 429-431. Zbl0191.09403 · Zbl 0191.09403 · doi:10.2307/2037381
[8] T.J. Barth, The Kobayashi distance induces the standard topology, Proc. Amer. . Math. Soc.35 (1972), 439-441. Zbl0259.32007 · Zbl 0259.32007 · doi:10.2307/2037624
[9] E. Bedford, On the automorphism group of a Stein manifold, Math. Ann.266 (1983), 215-227. Zbl0532.32014 MR724738 · Zbl 0532.32014 · doi:10.1007/BF01458443
[10] P. Blanchard, Complex analytic dynamics on the Riemann sphere, Bull. Amer. Math. Soc.11 (1984), 85-141. Zbl0558.58017 MR741725 · Zbl 0558.58017 · doi:10.1090/S0273-0979-1984-15240-6
[11] G.E. Bredon, Introduction to compact transformation groups, Academic Press, New York, 1972. Zbl0246.57017 MR413144 · Zbl 0246.57017
[12] R.B. Burckel, Iterating self-maps of the disk, Amer. Math. Monthly88 (1981), 396-407. Zbl0466.30001 MR622955 · Zbl 0466.30001 · doi:10.2307/2321822
[13] D.E. Barrett - E. Bedford - J. Dadok, Tn-actions on holomorphically separable complex manifolds, Math. Z. 202 (1989), 65-82. Zbl0651.32007 MR1007740 · Zbl 0651.32007 · doi:10.1007/BF01180684
[14] S. Bell - D. Catlin, Boundary regularity of proper holomorphic mappings, Duke Math. J.49 (1982), 385-396. Zbl0475.32011 MR659947 · Zbl 0475.32011 · doi:10.1215/S0012-7094-82-04924-9
[15] A Całka, On conditions under which isometries have bounded orbits, Colloq. Math.48 (1984), 219-227. Zbl0558.54021 · Zbl 0558.54021
[16] H. Cartan, Sur les rétractions d’une variété, C.R. Acad. Sci. Paris303 (1986), 715-716. Zbl0609.32021 MR870703 · Zbl 0609.32021
[17] D. Catlin, Subelliptic estimates for the \partial -Neumann problem on pseudoconvex domains, Ann. of Math.126 (1987), 131-191. Zbl0627.32013 · Zbl 0627.32013 · doi:10.2307/1971347
[18] J.-P. Demailly, Mesures de Monge-Ampère et mesures pluriharmoniques, Math. Z.194 (1987), 519-564. Zbl0595.32006 MR881709 · Zbl 0595.32006 · doi:10.1007/BF01161920
[19] A. Denjoy, Sur l’itération des fonctions analytiques, C.R. Acad. Sci. Paris182 (1926) 255-257. JFM52.0309.04 · JFM 52.0309.04
[20] F. Forstneric - J.-P. Rosay, Localization of the Kobayashi metric and the boundary continuity of proper holomorphic mappings, Math. Ann.279 (1987), 239-252. Zbl0644.32013 MR919504 · Zbl 0644.32013 · doi:10.1007/BF01461721
[21] M.H. Heins, On the iteration of functions which are analytic and single-valued in a given multiply-connected region, Amer. J. Math.63 (1941), 461-480. Zbl0025.04601 MR3806 JFM67.0283.03 · Zbl 0025.04601 · doi:10.2307/2371538
[22] M.H. Heins, A theorem of Wolff-Denjoy type, In Complex Analysis, Birkhäuser, Basel, 1988, 81-86. Zbl0659.30037 MR981403 · Zbl 0659.30037
[23] M. Hakim - N. Sibony, Quelques conditions pour l’existence de fonctions pics dans des domaines pseudoconvexes, Duke Math. J.44 (1977), 399-406. Zbl0354.32028 MR457784 · Zbl 0354.32028 · doi:10.1215/S0012-7094-77-04418-0
[24] L.F. Heath - T.J. Suffridge, Holomorphic retracts in complex n-space, Illinois J. Math.25 (1981), 125-135. Zbl0463.32008 MR602903 · Zbl 0463.32008
[25] P. Kiernan, On the relations between taut, tight and hyperbolic manifolds, Bull. Amer. Math. Soc.76 (1970), 49-51. Zbl0192.44103 MR252678 · Zbl 0192.44103 · doi:10.1090/S0002-9904-1970-12363-1
[26] S. Kobayashi, Hyperbolic manifolds and holomorphic mappings, Dekker, New York, 1970. Zbl0207.37902 MR277770 · Zbl 0207.37902
[27] T. Kuczumow - A. Stachura, Iterates of holomorphic and kD -nonexpansive mappings in convex domains in Cn, Adv. in Math.81 (1990), 90-98. Zbl0726.32016 · Zbl 0726.32016 · doi:10.1016/0001-8708(90)90005-8
[28] D. Ma, On iterates of holomorphic maps, Preprint, 1989.
[29] L.N. Mann, Finite orbit structure on locally compact manifolds, Michigan Math. J.9 (1962), 87-92. Zbl0111.35701 MR132119 · Zbl 0111.35701 · doi:10.1307/mmj/1028998626
[30] W.S. Massey, Singular homology theory, Springer, Berlin, 1980. Zbl0442.55001 MR569059 · Zbl 0442.55001
[31] R.M. Range, The Carathéodory metric and holomorphic maps on a class of weakly pseudoconvex domains, Pacific J. Math.78 (1978), 173-189. Zbl0396.32005 MR513293 · Zbl 0396.32005 · doi:10.2140/pjm.1978.78.173
[32] H. Rossi, Vector fields on analytic spaces, Ann. of Math.78 (1963), 455-467. Zbl0129.29701 MR162973 · Zbl 0129.29701 · doi:10.2307/1970536
[33] W. Rudin, Function theory in the unit ball of Cn, Springer, Berlin, 1980. Zbl0495.32001 MR601594 · Zbl 0495.32001
[34] P.A. Smith, New results and old problems in finite transformation groups, Bull. Amer. Math. Soc.66 (1960), 401-415. Zbl0096.37501 MR125581 · Zbl 0096.37501 · doi:10.1090/S0002-9904-1960-10491-0
[35] J.-P. Vigué, Points fixes d’applications holomorphes dans un domaine borné convexe de Cn, Trans. Amer. Math. Soc.289 (1984), 101-104. MR779068
[36] J.-P. Vigué, Sur les points fixes d’applications holomorphes, C.R. Acad. Sci. Paris303 (1986), 927-930. Zbl0607.32016 MR873396 · Zbl 0607.32016
[37] J. Wolff, Sur l’itération des fonctions holomorphes dans une région, et dont les valeurs appartiennent à cette région, C.R. Acad. Sci. Paris182 (1926), 42-43. JFM52.0309.02 · JFM 52.0309.02
[38] J. Wolff, Sur l’itération des fonctions bornées, C.R. Acad. Sci. Paris182 (1926), 200-201. JFM52.0309.03 · JFM 52.0309.03
[39] J. Wolff, Sur une généralisation d’un théorème de Schwarz, C.R. Acad. Sci. Paris182 (1926), 918-920. JFM52.0309.05 · JFM 52.0309.05
[40] H.H. Wu, Normal families of holomorphic mappings, Acta Math.119 (1967), 193-233. Zbl0158.33301 MR224869 · Zbl 0158.33301 · doi:10.1007/BF02392083
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.